The management of ocular immune-related adverse events resulting from immune checkpoint inhibitor therapy should be addressed on a case-by-case basis, as therapy continuation benefits may outweigh the risks, according to a case report published in the American Journal of Ophthalmology Case Reports. 

Immune checkpoint inhibitor therapy frequently affects the skin, gastrointestinal tract, and endocrine organs. In patients with advanced melanoma treated with nivolumab plus ipilimumab, for example, systemic immune-related adverse event rates were as high as 96%; ocular manifestations, though, are not as common. 

Researchers presented the case of a 71-year-old man with stage IVB right upper lobe squamous cell carcinoma who presented with blurry vision 2 weeks after initiating pembrolizumab monotherapy. The patient had a 46.5 pack-year history of smoking, and a history of chronic obstructive pulmonary disease; ocular history was unremarkable. 


Continue Reading

Best corrected visual acuity (BCVA) was 20/20 in both eyes, intraocular pressure (IOP) was 16 mmHg and 14 mmHg in the right and left eyes, respectively, and slit-lamp examination showed fine keratic precipitates, anterior chamber cells and flare, and nuclear sclerotic cataract in both eyes. 

In the left eye, dilated fundus examination showed vitreous haze, perivascular exudates, and vessel sheathing. Optical coherence tomography (OCT) B-scam images of the macula also showed multiple scattered hyperreflective spots in the neural retina of the left eye, and fluorescence angiography showed dye leakage from the optic disc, retinal arteries, and retinal veins in both eyes. 

Results of a systemic workup to explore the cause of uveitis failed; blood examinations showed elevated white blood cells (10100 µL), ALP (344 U/L), BUN (24.7 mg/dL), and decreased albumin (3.9 g/dL). Chest CT showed no parenchymal lung changes or bilateral hilar lymphadenopathy. 

Following consultation, the physicians felt that pembrolizumab was a putative cause of bilateral nongranulomatous panuveitis in the patient. Because panuveitis is classified as a Grade 3 immune-related adverse event, treatment with pembrolizumab was discontinued and the patient began a regimen of oral prednisone of 70 mg/day for 1 week. Prednisone was then reduced to 30 mg/day and continued for the next 3 weeks. 

Following corticosteroid therapy, biomicroscopic findings showed multiple blot hemorrhages, soft exudates, and vessel sheathing in the right eye, while the inflammation in the left eye had been alleviated. Pembrolizumab treatment was then restarted, with the addition of prophylactic sub-Tenon’s injection of triamcinolone acetonide in both eyes. 

Ocular inflammation reoccurred once in the right eye and twice in the left eye over the next 1.5 years. 

“As the benefit of immune checkpoint inhibitor therapy might outweigh the risk of visual loss caused by ocular [immune-related adverse events], the management of ocular [adverse events] should be determined on a case-by-case basis,” the research concludes.

Reference

Kim KW, Kusuhara S, Tachihara M, Mimura C, Matsumiya W, Nakamura M. A case of panuveitis and retinal vasculitis associated with pembrolizumab therapy for metastatic lung cancer. Am J Ophthalmol Case Rep. Published online March 7, 2021. doi:10.1016/j.ajoc.2021.101072